Translator Disclaimer
2017 Model selection in semiparametric expectile regression
Elmar Spiegel, Fabian Sobotka, Thomas Kneib
Electron. J. Statist. 11(2): 3008-3038 (2017). DOI: 10.1214/17-EJS1307

Abstract

Ordinary least squares regression focuses on the expected response and strongly depends on the assumption of normally distributed errors for inferences. An approach to overcome these restrictions is expectile regression, where no distributional assumption is made but rather the whole distribution of the response is described in terms of covariates. This is similar to quantile regression, but expectiles provide a convenient generalization of the arithmetic mean while quantiles are a generalization of the median. To analyze more complex data structures where purely linear predictors are no longer sufficient, semiparametric regression methods have been introduced for both ordinary least squares and expectile regression. However, with increasing complexity of the data and the regression structure, the selection of the true covariates and their effects becomes even more important than in standard regression models. Therefore we introduce several approaches depending on selection criteria and shrinkage methods to perform model selection in semiparametric expectile regression. Moreover, we propose a joint approach for model selection based on several asymmetries simultaneously to deal with the special feature that expectile regression estimates the complete distribution of the response. Furthermore, to distinguish between linear and smooth predictors, we split nonlinear effects into the purely linear trend and the deviation from this trend. All selection methods are compared with the benchmark of functional gradient descent boosting in a simulation study and applied to determine the relevant covariates when studying childhood malnutrition in Peru.

Citation

Download Citation

Elmar Spiegel. Fabian Sobotka. Thomas Kneib. "Model selection in semiparametric expectile regression." Electron. J. Statist. 11 (2) 3008 - 3038, 2017. https://doi.org/10.1214/17-EJS1307

Information

Received: 1 April 2016; Published: 2017
First available in Project Euclid: 11 August 2017

zbMATH: 1380.62180
MathSciNet: MR3694575
Digital Object Identifier: 10.1214/17-EJS1307

JOURNAL ARTICLE
31 PAGES


SHARE
Vol.11 • No. 2 • 2017
Back to Top